In August 2019, the CDC began tracking cases of lung problems in people who vape. Thousands had lung damage that required treatment in hospitals, and several died of the disease. Eventually, the researchers linked these cases to vaping. The disease is now referred to as an e-cigarette or vaping product associated with the use lung injury (EVALUATED).
Doctors and researchers are still working to learn more about this condition, including its exact causes and long-term effects. But there are warning signs of EVALI to watch out for so you know when to get help.
Early symptoms of EVALI
Although researchers know that the condition is linked to vapingthey don’t know yet how it happens.
“We still don’t know exactly what the exact cause is, but there is an inflammatory response occurring in the lungs, presumed to be due to something in the aerosol from vaping,” says Joanna Tsai, MD, a pulmonologist at Ohio State University Wexner Medical Center.
Someone with EVALI may have breathing and digestive problems, as well as other symptoms, including:
Some people say their symptoms formed within days, while others say it took several weeks. Those affected appear to have severe lung damage. They may even need intensive care and support with a ventilator, a machine that helps you breathe.
Who is most at risk
Anyone who has vaped in the past 90 days is at risk for EVALI. You don’t have to be older or already sick.
“Many of these patients were normal, healthy people,” says Tsai.
The average age of people with EVALI is 24 years old and almost 4 out of 5 people are under 35 years old. are most popular with young people.
You may be at greater risk if the product you’re vaping contains vitamin E acetate. The CDC says it’s the common chemical found in the lungs of people who have become ill. Vitamin E acetate comes from Vitamin E. It is typically used to thicken liquids, especially in e-cigarettes or vaping products that contain THC. THC is the psychoactive ingredient in marijuana that gets you high.
It also seems that a lot of people who got sick didn’t just vape nicotine.
“[W]hen the epidemic of EVALI occurred with multiple deaths noted, we learned that the majority of those involved vaped THC, although there are still reports of people who exclusively vaped nicotine,” says Tsai.
But that doesn’t mean vaping nicotine is safer. There is still a lot to learn. And Tsai says the industry is “essentially unregulated,” meaning there are no set standards for manufacturers to follow. So buyers don’t always know what they’re getting.
What to do if you have symptoms
Consult your doctor immediately if you vaping any type of product and get any of the above symptoms. They will do a full exam and evaluation to rule out other illnesses, such as bacterial or viral. pneumonia. You may have a chest X-ray or computed tomography. healthy lungs are filled with air and appear dark. The scan will show fuzzy looking patches (opacity) if you have EVALI.
You may be given corticosteroids to lessen inflammation in the lungs. Or you could be put on a ventilator in severe cases. But it’s still not safe to start vaping again if your doctor says it’s just a cold Where stomach Thumbtack. Although the CDC has taken several precautions for people who continue to use e-cigarettes or vape, it says the best way to avoid the risk of EVALI is to stop vaping altogether.